Missouri, 2010

Tornadoes and Hail in Missouri, April 30, 2010

April 30, 2010 · NWS SGF · 22 events in 8 counties and zones

An approaching shortwave trough and accompanying surface low tracked northeast of Arkansas and into southern Missouri. A modest instability and high shear environment with very moist airmass supported widespread convection and a few supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$61,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An approaching shortwave trough and accompanying surface low tracked northeast of Arkansas and into southern Missouri. A modest instability and high shear environment with very moist airmass supported widespread convection and a few supercells. A tornadic supercell tracked northeast from north central Arkansas through Ozark and Howell counties in Missouri producing five tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 10:56 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 10:56 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT FRI APR 30 2010

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST HIGHLIGHTS INCLUDE WINDY CONDITIONS IN THE NEAR TERM
FOLLOWED BY CHANCES FOR STRONG TO SEVERE THUNDERSTORMS FRIDAY
AFTERNOON INTO FRIDAY EVENING. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE SATURDAY WITH THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS IN SOUTH CENTRAL MISSOURI.

ALONG A COLD FRONT IN THE PLAINS...A BROKEN LINE OF STRONG TO
SEVERE THUNDERSTORMS HAS TRACKED EAST THROUGH KANSAS OVERNIGHT.
AHEAD OF THIS FRONT...THE LOW LEVEL JET HAS INCREASED TO 70 TO 80
KNOTS. MIXING WILL ALLOW SURFACE WINDS ACROSS SOUTHEAST KANSAS
AND PORTIONS OF SOUTHWEST MISSOURI TO REACH GUSTS NEAR 40 MPH
THROUGH MID MORNING. A STRATUS DECK ASSOCIATED WITH LOW LEVEL
MOISTURE TRANSPORT FROM THIS LOW LEVEL JET WILL ADVECT NORTH INTO
THE OZARKS BY MID MORNING. THUNDERSTORMS IN KANSAS TRACKING EAST
ARE ANTICIPATED TO CONTINUE TO WEAKEN EARLY THIS MORNING AS A
RESULT OF AN OUTFLOW BOUNDARY MIGRATING AHEAD OF THE
FRONT...LOWER INSTABILITY AND A STRONGER CAPPING INVERSION ACROSS
THE OZARKS. THIS AFTERNOON AND INTO THIS EVENING...THE FRONT WILL
MOVE EAST THROUGH PORTIONS OF THE OZARKS. ALONG THIS
FRONT...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
FORECAST MODELS PROGGING 0-6KM BULK WIND SHEAR RANGING FROM 60-80
KNOTS...0-1KM HELICITY RANGING FROM 100-200 M2/S2 AND 0-1KM CAPE
NEAR 1000 J/KG. WHILE ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE...DAMAGING WINDS AND LARGE HAIL ARE THE EXPECTED PRIMARY
THREATS WITH A SECONDARY TORNADO THREAT MOST FAVORABLE IN BROKEN
LINE SEGMENTS AND IF ANY SUPERCELLS CAN DEVELOP AHEAD OF THE
EASTWARD ADVANCING FRONT.

THE FORECAST INTO THE WEEKEND BECOMES CONDITIONAL ON THE
EVOLUTION OF CONVECTION TONIGHT WITH MODEL SOLUTIONS DIVERGING ON
THE EASTWARD PROGRESSION OF THIS FRONT. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY TONIGHT WITH THE LOW LEVEL JET AND MOISTURE
TRANSPORT INTERACTING WITH THE FRONTAL BOUNDARY PRODUCING
MODERATE TO HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED
FLOODING WHERE THUNDERSTORMS TRAIN AND FROM HIGH RAINFALL RATES.
THE SURFACE BOUNDARY IS EXPECTED TO LIFT BACK NORTH THROUGH THE
OZARKS OVER THE WEEKEND BRINGING ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL
STRONG TO SEVERE THUNDERSTORMS SATURDAY IN SOUTH CENTRAL MISSOURI
DEPENDENT UPON INSTABILITY ALONG WITH THE DEVELOPMENT OF A
SURFACE LOW.

ANGLE

&&

.AVIATION...

FOR THE 18Z TAFS...BAND OF BROKEN CONVECTION JUST TO THE WEST OF
JLN SHOULD AFFECT JLN AT THE ONSET OF THE 18Z TAFS AND SPREAD EAST
OVER THE REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON. WIND
GUSTS SHOULD DIMINISH SLIGHTLY DURING THE AFTERNOON BUT SHOULD
STILL REMAIN GUSTY UP TO 25 TO 30 KTS. HAVE DROPPED CEILINGS WITH
THE CONVECTION TO AROUND 2500 FEET AND VISIBILITIES TO 5 MILES.
CONVECTION SHOULD CLEAR FROM WEST TO EAST DURING THE EARLY TO MID EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 30, 11:44 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT FRI APR 30 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1244 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

SIGNIFICANT HAIL RISK.
EXTREME THUNDERSTORM WIND RISK.
ELEVATED TORNADO RISK.
LIMITED FLOODING RISK.
LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION:

GUSTY NON THUNDERSTORM SURFACE WINDS WILL OCCUR TODAY AHEAD OF THE
STORM SYSTEM WITH WIND GUSTS OVER 30 MPH AT TIMES OVER MUCH OF THE
MISSOURI OZARKS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS THE MISSOURI
OZARKS. THE STRONGEST POTENTIAL OF SEVERE STORMS WILL BE LOCATED
EAST OF HIGHWAY 65 THIS AFTERNOON AND EVENING. INSTABILITY WILL BE
ON THE INCREASE WITH A WEAKENING THERMAL CAP. STRONG WIND SHEAR IS
ALREADY IN PLACE. THIS COMBINATION ALONG WITH AN EASTWARD MOVING
FRONTAL BOUNDARY WILL ALLOW FOR THE POSSIBILITY OF DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF
GOLF BALLS AND TORNADOES LATE THIS AFTERNOON AND EVENING.

HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS WHICH MAY LEAD TO A
RISK OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SECOND WAVE OF THUNDERSTORMS WILL EXIST ALONG WITH A POTENTIAL
OF SEVERE WEATHER LATE SATURDAY INTO SATURDAY NIGHT AS ANOTHER LOW
PRESSURE SYSTEM LIFTS NORTHEAST INTO THE AREA ALONG A FRONTAL
BOUNDARY.

THE PRIMARY RISKS ON SATURDAY ARE EXPECTED TO BE LARGE
HAIL...DAMAGING WINDS AND LOCALIZED FLOODING.
THE TORNADO RISK IS LIMITED.

THE HEAVIEST RAINFALL WILL CONTINUE TO AFFECT AREAS OF SOUTH
CENTRAL MISSOURI WHERE AN ELEVATED FLOODING RISK WILL PERSIST ON
SATURDAY AND SATURDAY NIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT WEEK...BUT
NO SEVERE STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING EAST OF THE HIGHWAY 65 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 43 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
April 30, 1:15 PM CST
Where
Lawrence County, 1.79 mi ESE of Round Grove
Measured
1 in hail
Reported by
Post Office
Coordinates
37.260, -93.890

Hail, Barry

When
April 30, 1:48 PM CST
Where
Barry County, 0.55 mi W of Exeter
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.670, -93.940

Hail, Barry

When
April 30, 2:00 PM CST
Where
Barry County, 2.07 mi S of Purdy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.790, -93.920

Hail, Greene

When
April 30, 2:05 PM CST
Where
Greene County, 1.38 mi N of Phenix
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.400, -93.550

Hail, Barry

When
April 30, 2:25 PM CST
Where
Barry County, 0.69 mi S of Scholten
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.840, -93.630

Hail, Barry

When
April 30, 2:40 PM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.520, -93.940

Hail, Stone

When
April 30, 2:55 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.630, -93.420

Hail, Stone

When
April 30, 2:55 PM CST
Where
Stone County, 1.31 mi ESE of Cape Fair
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.720, -93.500

Hail, Greene

When
April 30, 3:00 PM CST
Where
Greene County, 1.3 mi ESE of Mentor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.110, -93.180

Hail, Stone

When
April 30, 3:00 PM CST
Where
Stone County, Reeds Spg
Measured
1 in hail
Reported by
Post Office
Coordinates
36.750, -93.380

Hail, Christian

When
April 30, 3:14 PM CST
Where
Christian County, Highlandville
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -93.280

Hail, Wright

When
April 30, 3:50 PM CST
Where
Wright County, 0.55 mi E of Grovespring
Measured
1 in hail
Reported by
Post Office
Coordinates
37.400, -92.610

Thunderstorm Wind, Ozark

When
April 30, 4:50 PM CST to 4:55 PM CST
Where
Ozark County, Pontiac to 0.54 mi NE of Pontiac
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.520, -92.600

Thunderstorm winds downed numerous large trees.

Tornado, Ozark

When
April 30, 4:52 PM CST to 5:12 PM CST
Where
Ozark County, 1.66 mi SSE of Pontiac to 0.82 mi NNW of Hardenville
Rating
EF1
Path length
14.62 mi
Path width
440 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.498, -92.589

An EF-1 tornado with winds estimated at 100 mph crossed the Missouri and Arkansas state line south of Pontiac, Missouri. Damage in Missouri consisted of the uprroting and snapping of trees.

Tornado, Ozark

When
April 30, 5:12 PM CST to 5:14 PM CST
Where
Ozark County, 0.17 mi NW of Hardenville to 3.32 mi NW of Tecumseh
Rating
EF1
Path length
3.72 mi
Path width
440 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.582, -92.372

An EF-1 tornado produced 90 to 100 mph winds uprotting numerous trees, damaging several outbuildings, a horse trailer, and downing power lines and poles.

Tornado, Ozark

When
April 30, 5:14 PM CST to 5:15 PM CST
Where
Ozark County, 0.71 mi ENE of Hardenville to 1.53 mi ENE of Hardenville
Rating
EF0
Path length
0.82 mi
Path width
100 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.586, -92.359

An EF-0 tornado briefly touched down uprooting trees.

Tornado, Ozark

When
April 30, 5:24 PM CST to 5:40 PM CST
Where
Ozark County, 2.27 mi WNW of Lawndale to 3.66 mi ENE of Toccoa
Rating
EF1
Path length
11.05 mi
Path width
1,320 yd
Property damage
$875,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.638, -92.290

An EF-1 tornado with maximum winds estimated at 110 mph damaged 30 homes, some severely, along with numerous barns and other outbuildings. Hundreds of oaks trees were damaged including many that were uprooted or snapped.

Hail, Ozark

When
April 30, 5:37 PM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.780, -92.220

Hail, Howell

When
April 30, 6:05 PM CST
Where
Howell County, 2.35 mi NNW of Burnham
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.960, -91.970

Tornado, Howell

When
April 30, 6:05 PM CST to 6:10 PM CST
Where
Howell County, 1.32 mi NW of Burnham to 2.66 mi SE of Willow Spgs
Rating
EF1
Path length
2.74 mi
Path width
1,320 yd
Property damage
$750,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.945, -91.965

An EF-1 tornado with maximum winds of 110 mph produced moderate to severe damage to several homes and a restrurant located near the intersection of Missouri Highways 60 and 63 (Hillbilly Junction). Severe damage also occurred at the Willow Springs water treatment plant. The path width varied between a quarter and three quarters of a mile.

Hail, Howell

When
April 30, 6:07 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.990, -91.970

Hail, Howell

When
April 30, 7:00 PM CST
Where
Howell County, 4.84 mi S of West Plains
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.660, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221465, 221466, 221467, 221468, 221469, 221470, 221471, 221472, 221473, 221478, 221474, 221479, 227876, 226360, 226356, 226357, 226358, 221475, 221477, 226359, 221476, 221480.